Minnesota, 2011Flash Flood and Hail in Minnesota, August 18 to 19, 2011
August 18 to 19, 2011 · NWS FGF · 16 events in 5 counties and zones
A cold front crossed into the northwest quarter of Minnesota late on the night of the 18th into the early morning hours of the 19th. Thunderstorms fired up along the boundary, from Red Lake Falls to Fosston to Bemidji, producing large hail, strong winds, and heavy amounts of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed into the northwest quarter of Minnesota late on the night of the 18th into the early morning hours of the 19th. Thunderstorms fired up along the boundary, from Red Lake Falls to Fosston to Bemidji, producing large hail, strong winds, and heavy amounts of rain. Nearly continuous lightning lit up the night sky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 7:25 PM CST, 4 hours earlier.
Area forecast discussion, Aug 18, 7:25 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT THU AUG 18 2011
.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES.
CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER
SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM
JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN
ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL
IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED
AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING
SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS
SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING
SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE
LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF
HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON
DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS
FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING
FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS
ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH
MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS
NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN
PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED.
&&
.AVIATION...
TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST
CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH
ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR
CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT.
&&
.HYDROLOGY...
DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER
POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE
MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN
RED MAINSTEM AND THE LOWER SHEYENNE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER
Hazardous weather outlook, Aug 18, 6:00 AM CST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU AUG 18 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT THU AUG 18 2011
...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST
OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN
MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED
AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY
FRIDAY MORNING.
A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON
WITH THUNDERSTORMS EXPECTED ALONG THE FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Special weather statement, Aug 18, 9:57 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT THU AUG 18 2011
MNZ005-190500-
ROSEAU MN-
1057 PM CDT THU AUG 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL MIDNIGHT
CDT...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 12 MILES NORTH OF GREENBUSH...OR 22 MILES WEST OF
ROSEAU...MOVING TO THE EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
BADGER AROUND 1110 PM CDT.
ROSS AND FOX AROUND 1115 PM CDT.
ROSEAU AROUND 1125 PM CDT.
WANNASKA AND MALUNG AROUND 1130 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
HOPKINS
Special weather statement, Aug 18, 10:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT THU AUG 18 2011
MNZ002-003-NDZ030-039-190600-
CASS ND-CLAY MN-NORMAN MN-TRAILL ND-
1154 PM CDT THU AUG 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND WESTERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND
NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 100 AM
CDT...
AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR HILLSBORO...OR 36 MILES NORTHWEST OF FARGO...
MOVING TO THE EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
KELSO AROUND MIDNIGHT CDT.
GRANDIN AROUND 1205 AM CDT.
HALSTAD AROUND 1215 AM CDT.
PERLEY AND HENDRUM AROUND 1220 AM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 103 AROUND 1155 PM CDT...AND MILE MARKER 96 AROUND MIDNIGHT
CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
HOPKINS
Special weather statement, Aug 18, 11:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 AM CDT FRI AUG 19 2011
MNZ029-030-190545-
WEST OTTER TAIL MN-WILKIN MN-
1218 AM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKIN AND WESTERN OTTER
TAIL COUNTIES UNTIL 1245 AM CDT...
AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE
EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
FERGUS FALLS AROUND 1225 AM CDT.
EDWARDS AROUND 1230 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
GROCHOCINSKI
Event by event
10 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Red Lake
- When
- August 18, 11:25 PM CST to 11:28 PM CST
- Where
- Red Lake County, 0.69 mi N of Red Lake Falls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.890, -96.270
Mainly dime to nickel sized hail fell along with a few quarter sized hailstones.
Hail, Polk
- When
- August 18, 11:45 PM CST
- Where
- Polk County, 0.83 mi NE of Mentor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.710, -96.140
Hail, Polk
- When
- August 18, 11:55 PM CST
- Where
- Polk County, 1.67 mi SE of Erskine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.650, -96.000
Quite a bit of nickel to quarter sized hail fell.
Hail, Polk
- When
- August 19, 12:05 AM CST
- Where
- Polk County, 0.83 mi SE of Mc Intosh
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.620, -95.890
Hail, Becker
- When
- August 19, 12:20 AM CST
- Where
- Becker County, 8.72 mi NW of Two Inlets
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.140, -95.350
The hail was still in the gutters at sunrise.
Hail, Polk
- When
- August 19, 12:25 AM CST
- Where
- Polk County, 1.97 mi SE of Fosston
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.550, -95.700
Hail, Beltrami
- When
- August 19, 12:30 AM CST
- Where
- Beltrami County, Pinewood
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.600, -95.130
Lots of dime to nickel sized hail fell along with very heavy rain.
Hail, Clearwater
- When
- August 19, 12:35 AM CST
- Where
- Clearwater County, 2.28 mi NNE of Lake Itasca
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.280, -95.200
Marble to quarter sized hail fell at Itasca State Park.
Hail, Beltrami
- When
- August 19, 12:40 AM CST
- Where
- Beltrami County, 2.07 mi N of Scribner
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.560, -95.020
Lots of quarter sized hail fell along highway 89.
Hail, Beltrami
- When
- August 19, 1:00 AM CST
- Where
- Beltrami County, 1.99 mi ESE of Bemidji
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.470, -94.860
Thunderstorm Wind, Beltrami
- When
- August 19, 1:00 AM CST
- Where
- Beltrami County, 1.99 mi ESE of Bemidji
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.470, -94.860
Very strong winds occurred with the large hail.
Thunderstorm Wind, Beltrami
- When
- August 19, 1:04 AM CST
- Where
- Beltrami County, 3.87 mi ESE of Bemidji
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.450, -94.830
Large trees were blown down along the south side of Lake Bemidji.
Thunderstorm Wind, Beltrami
- When
- August 19, 1:09 AM CST
- Where
- Beltrami County, 3.62 mi SE of Bemidji
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.440, -94.850
Some siding was blown off of a building near the Pamida store south of Lake Bemidji.
Thunderstorm Wind, Beltrami
- When
- August 19, 1:20 AM CST
- Where
- Beltrami County, 2.27 mi NNE of Pennington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.480, -94.480
Many trees were blown down and power poles snapped along Roosevelt Road and around northern Cass Lake.
Thunderstorm Wind, Beltrami
- When
- August 19, 1:28 AM CST
- Where
- Beltrami County, 4.65 mi SE of Bemidji
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.440, -94.820
There were reports of power poles snapped and power lines down in the Nymore area of southeast Bemidji and southeast Beltrami County.
Flash Flood, Beltrami
- When
- August 19, 1:35 AM CST to 3:35 AM CST
- Where
- Beltrami County, 3 mi NW of Bemidji to 3 mi SW of Bemidji
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 47.511, -94.945
Several streets south of downtown Bemidji had 1 to 2 feet of water flowing in them and at least one car was stranded.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327008, 327009, 327010, 327011, 327012, 327013, 327014, 327015, 327016, 327017, 327019, 327020, 327021, 327023, 327024, 327039.